Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

Family history of heart disease. Have vasovagal syncope. Now have chest pain, dizziness, weakness, nausea, quivering leg. What to do?

Nov 2013
User rating for this question
Answered by

Practicing since : 1994
Answered : 5293 Questions
I am a 39 year old female that other than female issues was very healthy until 7 years ago. At that point I began passing out. I never knew when it was coming, nothing leading up to it. Then 3 years ago I decided to make some healthy changes in my life (quit smoking, joined a gym) I found out very quickly that I couldn't just do what I wanted to. My heart all of a sudden begin to beat rapidly (154 bpm @ rest) I was dizzy almost constantly, fell often and wanted to sleep 18 hours a day. I went to a cardiologist (I have a family history of heart disease at an early age) He did the heart monitor test, stress test, tilt table test and ultra sound of the heart. Results: vasovagal syncope & mild septal weakness with a slight regurg and no explanation of the rapid heart rate however, the dr put me on metropolol and said whatever was going on I was young enough that I could handle it.... I accepted that until I begin having sever chest pains and ended up in the hospital. Enzymes were elevated but not terribly and after 36 hours they sent me home. The second occurrence of chest pain that landed me in the hospital I decided to go to a new cardiologist. He looked at the previously doctors test results and simply said you have POTS (postural nausea and complete and utter weakness. I fall often, seem to walk sideways when it is really bad and my right leg quivers as if it is jello (on sever days) I am so lost right now, my cariologist says some people have it worse... what do I do from here?
Posted Sat, 10 Aug 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 23 hours later

Thank you for posting your query.

I can understand your concern, as a proper diagnosis has not been reached and the current treatments have not really helped you get better.

Regarding your symptoms, they are suggestive of posterior circulation ischemia (lack of blood flow to certain parts of brain such as brainstem and cerebellum). These parts of brain are supplied by vertebrobasilar system. The cause of lack of blood flow to brain is probably related to poor pumping of blood by the heart, which is turn is probably related to heart rate and blood pressure abnormalities.

The medication that is likely to help you most is amiodarone. You should see a cardiac electrophysiologist for the correct medications.

In addition, I would also start you on an antiplatelet agent such as aspirin or clopidogrel to prevent major brain stroke.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr XXXX (Neurology) XXXXXXX Consultant Neurologist

Above answer was peer-reviewed by
Follow-up: Family history of heart disease. Have vasovagal syncope. Now have chest pain, dizziness, weakness, nausea, quivering leg. What to do? 15 hours later
What type of testing is done to make a definitive diagnosis of posterior circulation ischemia?
Answered by Dr. Sudhir Kumar 13 minutes later
Thank you for getting back.

MRI along with MR angiogram of brain is generally done to diagnose posterior circulation ischemia. The chances of picking up problems are higher when a diffusion weighted MRI is done in the early periods after the symptoms develop.

Best wishes,
Dr XXXX MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor